Home About us Editorial board Ahead of print Current issue Search Archives Submit article Instructions Subscribe Contacts Login 
  • Users Online: 1420
  • Home
  • Print this page
  • Email this page

   Table of Contents      
BRIEF REPORT
Year : 2006  |  Volume : 54  |  Issue : 4  |  Page : 271-272

Optical coherence tomographic evaluation of macular infarction following dapsone overdose


Smt. Kanuri Santhamma Retina Vitreous Centre, L.V. Prasad Eye Institute, Hyderabad, India

Correspondence Address:
Nazimul Hussain
Smt Kanuri Santhamma Retina Vitreous Center, L.V. Prasad Eye Institute, L.V. Prasad Marg, Banjara Hills, Hyderabad - 500 034, Andhra Pradesh
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0301-4738.27955

Rights and Permissions
  Abstract 

A 16-year-old girl had decrease in vision following dapsone overdose. This case demonstrated optical coherence tomography (OCT) evaluation of macular infarction following dapsone poisoning. OCT showed characteristic serial changes as Stage 1: Cystic macular edema, Stage 2: Resolving cystic change and Stage 3: Foveal atrophy. Hence, OCT could show the progression of foveal atrophy from cystic macular edema following dapsone poisoning.

Keywords: Dapsone poisoning, foveal atrophy, macular infarction, optical coherence tomography


How to cite this article:
Hussain N, Agrawal S. Optical coherence tomographic evaluation of macular infarction following dapsone overdose. Indian J Ophthalmol 2006;54:271-2

How to cite this URL:
Hussain N, Agrawal S. Optical coherence tomographic evaluation of macular infarction following dapsone overdose. Indian J Ophthalmol [serial online] 2006 [cited 2020 Dec 5];54:271-2. Available from: https://www.ijo.in/text.asp?2006/54/4/271/27955

Bilateral macular infarction following dapsone (4' 4' Diaminodiphenyl sulfone) overdose has been reported earlier.[1],[2] Dapsone is usually used for treatment of leprosy, but has often been used in suicidal attempts. Two such reports have been published on the visual outcome and clinical features.[1],[2] The present case report appears to be the first to show the serial development of foveal atrophy on optical coherence tomography (OCT) following dapsone overdose (medline).


  Case Report Top


A 16-year-old girl presented with decreased vision in both eyes since 10 days. She had consumed 40 tablets (100 mg) of dapsone 15 days back in a suicidal attempt and was under medical care elsewhere. On examination, her visual acuity (VA) was counting fingers close to face with accurate projection of rays in both eyes. Intraocular pressure on applanation tonometry was 14 mmHg in both eyes. Pupils in both eyes were semidilated and sluggishly reacting to light. Relative afferent papillary defect was negative. The rest of anterior segment examination was unremarkable in both the eyes.

Fundus examination of both eyes showed clear ocular media with extensive retinal opacification at the posterior pole and cherry red spot [Figure - 1] top. There was generalized arteriolar narrowing with multiple superficial retinal hemorrhages at the posterior pole. Fundus fluorescein angiography (FFA) of both eyes showed nonperfusion of the macula with complete nonfilling of the macular arterioles [Figure - 1] bottom. OCT of both eyes showed elevated fovea with multiple cystic spaces. The thickness of the neurosensory retina was relatively thin in the fovea [Figure - 2] top. A hyper-reflective membrane was seen internal to the fovea. Foveal thickness measured 648 and 656 microns respectively, in the right and left eye. A clinical diagnosis of macular infarction following dapsone poisoning was made. She was started on oral prednisolone (1 mg/kg body wt) in tapering doses along with tablet ranitidine 150 mg twice daily.

Two weeks later, VA, FFA and OCT showed similar findings as in the previous visit. Pattern electro retinogram was extinguished in both eyes and the Humphrey visual fields (30-2) showed severe generalized depression in both the eyes.

At one month, her VA was counting fingers at one foot in both eyes. Fundus examination showed a reduction in retinal opacification with intraretinal scarring. OCT showed flattening of the fovea with decreased cystic change. Foveal thickness was 427 and 421 microns in the right and left eye respectively [Figure - 2] middle.

At the Month 3 visit, her VA improved marginally to counting fingers 10 feet in both eyes. There was a complete resolution of the retinal edema at the posterior pole with diffuse retinal pigment epithelial changes and disk pallor in both eyes [Figure - 3] top. FFA showed considerable improvement in the fluorescence of the macula with relative hypofluorescence, however, non-filling of the macular arterioles was still present [Figure - 3] bottom. OCT showed flattening of the foveal contour with marked thinning of the retina at the macular area due to a complete loss of the inner retinal layers [Figure - 2] bottom. Foveal thickness measured 83 and 89 microns in the right and left eye respectively, suggestive of foveal atrophy in both eyes. Four line scans and fast macular scan passing through the fovea was done in each visit and same direction line scan was used to depict in the photographs.


  Discussion Top


Bilateral retinal infarction in dapsone overdose occurs due to the hematological complications.[1] Selective involvement of the macular area is usually due to predisposition to thrombosis of the long and thin macular capillaries.[1],[2] This ischemia results in disruption of the inner blood retinal barrier with accumulation of extracellular fluid in the inner retinal layers causing cystic changes. Prolonged ischemia leads to permanent loss of inner retinal neurons due to necrosis and induced apoptosis.[3]

Neurosensory thickness denotes the actual thickness of the neural tissue irrespective of the total thickness of the fovea. The foveal thickness measures the total thickness including the neurosensory tissue thickness and the internal cystic spaces. Hence, the findings in the OCT image show increased thickness of fovea. This clearly depicts that in macular infarction, the ischemic edema is actually due to the vacuolated changes in the neurosensory retina with thinning of the neural tissue. Inspite of progressive decrease in the cystic change the final follow-up shows a foveal thickness of 83 and 89 microns suggestive of foveal atrophy (which now consists of only neural tissue). Such findings and deductions have also been shown in patients with chronic central serous chorioretinopathy where the neurosensory retinal thickness is minimal but total thickness is due to the presence of fluid.[4] Progressive resolution of fluid in such eyes is usually associated with foveal atrophy due to the thin neural tissue.

In the course of several weeks, the intraretinal fluid gets absorbed. However, loss of inner retinal neurons causes thinning of the retina.[5] This sequence of changes in the retinal morphology is clearly depicted by serial OCT of this patient after macular infarction. The sequential OCT pattern seen in this case can be divided into:

Stage 1: Cystic edema [Figure - 2], Top;

Stage 2: Resolution of cystic edema [Figure - 2], middle; and

Stage 3: Foveal atrophy [Figure - 2], bottom.

Hence, OCT could demonstrate the progressive thinning of the macula following dapsone overdose.



 
  References Top

1.
Kenne DK, Holt K, Agnello R, Chester GH. Permanent retinal damage following massive dapsone overdose. Br J Ophthalmol 1980;64:741-4.  Back to cited text no. 1
    
2.
Chakrabarti M, Suresh PN, Namperumalsamy P. Bilateral macular infarction due to diaminophenyl sulfone (4,4' DDS) toxicity. Retina 1999;19:83-4.  Back to cited text no. 2
[PUBMED]  [FULLTEXT]  
3.
Kaga N, Tso MO, Jampol LM, Setogawa T, Rednam KR. Talc retinopathy in primates: A model of ischemic retinopathy. II. A histopathologic study. Arch Ophthalmol 1982;100:1644-8.  Back to cited text no. 3
    
4.
Iida T, Yannuzi LA, Spaide RF, Borodoker N, Carvalho CA, Negrao S. Cystoid macular degeneration in chronic central serous chorioretinopathy. Retina 2003;23:1-7.  Back to cited text no. 4
    
5.
Foos RY. Regional ischemic infarcts of the retina. Albrecht Von Graefes Arch Klin Exp Ophthalmol 1976;200:183-94.  Back to cited text no. 5
    


    Figures

  [Figure - 1], [Figure - 2], [Figure - 3]


This article has been cited by
1 Acute visual loss following dapsone-induced methemoglobinemia and hemolysis
Delphine Hanuschk,Alexandra Kozyreff,Naima Tafzi,Dominique Tennstedt,Philippe Hantson,Franck Saint-Marcoux
Clinical Toxicology. 2015; : 1
[Pubmed] | [DOI]
2 Macular Infarction Associated with Reactive Arthritis
Ju-Young Kim, Jong-Hyuck Lee, Ie-Na Yoon
Korean Journal of Ophthalmology. 2010; 24(5): 310
[VIEW] | [DOI]



 

Top
 
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
Abstract
Case Report
Discussion
References
Article Figures

 Article Access Statistics
    Viewed3357    
    Printed97    
    Emailed3    
    PDF Downloaded252    
    Comments [Add]    
    Cited by others 2    

Recommend this journal